A 45-year-old woman presented to the emergency department with nausea and vomiting. Her symptoms had started seven days earlier and steadily worsened. She reported generalized abdominal pain and distention and that her eyes appeared yellow.
The patient had no past medical history, took no medications, and said she did not drink or use drugs. Her history showed that she had been drinking an herbal preparation every day for the past five months to ameliorate her heavy menstrual periods.
The patient had mild right upper quadrant tenderness but no distention, rebound, or guarding. Her lungs were clear, and her heart rate and rhythm were normal. She had scleral icterus, and her skin was without erythema or jaundice.
Her lab results were remarkable for a WBC of 10, creatinine of 1.2 mg/dL, AST of 1020 U/L, ALT of 970 U/L, total bilirubin of 3.5 mg/dL, and INR of 1.2.
The herbal and dietary supplement market is worth $180 billion with more than 20 percent of the U.S. population reporting use. The Dietary Supplement Health and Education Act defined dietary supplements in 1994 as a category of food, which placed them under different regulations from those for drugs. Manufacturers of these supplements are not required to test them in clinical trials, and they are considered safe until proven otherwise.
Drugs, however, are considered unsafe until proven otherwise, and must have clinical trials supporting their safety. The incidence of severe adverse effects associated with dietary supplements has increased, and hepatotoxicity has been associated with many of these herbal remedies and is a significant cause of morbidity and mortality.
Herbal Preparations Associated with Hepatotoxicity
|Herbal preparation||Clinical use||Mechanism of toxicity|
|Pennyroyal (Mentha pulegium)||Used as a stimulant to combat weakness and by women to start or regulate menstrual periods.||Contains the toxin pulegone, which depletes glutathione stores.|
|Kava-kava (Piper methysticum)||Used for anxiety and stress.||The alkaloid piper methysticum is hepatotoxic.|
|Chaparral (Larrea tridentata)||Used to treat pain, bronchitis, and skin conditions.||Potent inhibitor of lipoxygenase and COX pathways.|
|Germander (Teucrium chamaedrys)||Used as an antipyretic, for weight loss, and as a cholesterol-lowering agent.||Contains furan diterpenoids, which are cytotoxic-forming oxygen radicals leading to hepatocellular apoptosis.|
|Comfrey (Symphytum officinale)||Used for upset stomachs, ulcers, and heavy menstruation.||Contains pyrrolizidine alkaloids, which cause direct hepatic-veno occlusive disease.|
Hepatic veno-occlusive disease (or sinusoidal obstruction syndrome) is characterized by sinusoidal hypertrophy and venous occlusion. Patients present with hepatomegaly and cirrhosis. Veno-occlusive disease of the liver may occur as a result of ingestion of pyrrolizidine alkaloid-containing herbal remedies. Plants containing this hepatotoxin include Heliotropium spp, Crotalaria spp (found in teas made from certain bushes), Senecio spp (ragwort), and Symphytum spp (comfrey).
This is a diagnosis of exclusion. A thorough history should be taken to rule out other sources of hepatotoxicity. An acetaminophen level and hepatitis panel should be sent, and ultrasound and CT of the abdomen should be done. The initial treatment for these patients is discontinuing the offending agent; this will suffice for a majority of cases. Patients who are sicker or present later in their course should receive supportive care with IV fluids and close monitoring of their liver enzymes.
Initiating N-acetylcysteine (NAC) may be considered because a majority of these herbal preparations cause glutathione depletion or produce oxygen radicals. Both of these mechanisms appeared to be reversed by NAC. Severe cases may develop liver damage and go on to need a liver transplant, so early consultation with gastroenterology is necessary.
We determined that our patient had been drinking pennyroyal tea. She was admitted for further workup, and toxicology and GI were consulted. Her acetaminophen level was 0, and her hepatitis panel was nonreactive. Her abdominal CT was unremarkable, and a liver ultrasound showed some mild hepatic congestion and biliary dilation.
Her presentation was thought to be related to the herbal tea, and she was advised to discontinue it. She was given IV fluids and administered NAC as a 21-hour protocol similar to that used in acetaminophen toxicity. Her AST/ALT decreased by more than half, and her bilirubin had decreased to 2 mg/dL after two days. She was discharged with no further sequelae.
1. Whiting PW, Clouston A, Kerlin P. "Black cohosh and other herbal remedies associated with acute hepatitis." Med J Aust. 2002;177(8):432.
2. Bunchorntavakul C, Reddy KR. Herbal and dietary supplement hepatotoxicity. Aliment Pharmacol Ther. 2013;37(1):3.
3. Haller CA, Kearney T, et al. Dietary supplement adverse events: report of a one-year poison center surveillance project. J Med Toxicol. 2008 Jun;4(2):84; http://bit.ly/2JZBI8F.